Article Text

PDF

New weakness in a critically ill patient
  1. C D SHEE
  1. Department of Medicine, Queen Mary's Sidcup NHS Trust, Sidcup, Kent DA14 6LT, UK
    1. JOHN CRAIG,
    2. B SAWHNEY,
    3. M MIRAKHUR,
    4. V PATTERSON
    1. Department of Neurology, Royal Victoria Hospital, Grosvenor Road, Belfast BT12 6BA, N Ireland

      Statistics from Altmetric.com

      Sir,In a paper published in the May issue of your Journal, the authors describe a patient who was ventilated for acute severe asthma and who subsequently developed a profound weakness thought to be due to a myopathy.1 The authors attribute this to ‘critical illness myopathy’, and although in the discussion they mention that corticosteroids might have played a role in previous cases, they do not discuss whether this may have been a contributory factor in their own patient.

      The patient was originally treated with intravenous hydrocortisone 800 mg/day, increased to 2.4 g/day when the patient was transferred to the Intensive Care Unit, although the authors do not state for how long the patient received this dose. I have previously described four similar patients who developed a severe ‘hydrocortisone myopathy’, and reviewed the risk factors for development of steroid myopathy.2 I found that these patients had usually had higher doses of hydrocortisone than non-affected patients, the former having received a total dose of more than 5.0 g of hydrocortisone, and the latter less than 4.0 g. I also speculated that muscle paralysis played a role in the development of this syndrome. Since writing that paper, I have no longer paralysed these patients when ventilated (relying on sedation instead), and have rigorously restricted the total dose of hydrocortisone. I have not subsequently seen a case of severe myopathy in a ventilated asthmatic.

      Surprisingly, there is no clear-cut evidence for corticosteroids being of benefit once acute severe asthma has supervened, but their use is generally advised, and I do so routinely. I would question the rationale for using up to 2.4 g/day of hydrocortisone, as this is roughly equivalent to 600 mg of prednisolone, and I know of no dose-response studies suggesting that such large doses have additional benefits over 200 mg/day of hydrocortisone (roughly 50 mg prednisolone).

      It would be interesting to know the total dose of hydrocortisone received by this patient during the course of the acute illness. I suspect that a lot of this patient's weakness, rather than being due to ‘critical illness’, was actually due to enormous amounts of corticosteroids against a background of prolonged neuromuscular blockade.

      References

      This letter was shown to the authors who responded as follows:

      Sir,The asthmatic woman we described who developed severe myopathic weakness during a period of mechanical ventilation received 5.4 g of hydrocortisone in total. As Shee postulates, our patient's weakness was most likely the result of high-dose glucocorticoids on a background of prolonged exposure to muscle paralyzing agents. We feel, however, that this condition should not be called ‘hydrocortisone myopathy’, as Shee refers to it, because a similar condition has been described with low-dose glucocorticoid exposure.1-1 We have also found this to be the case, and in fact out of the seven cases of acute myopathy in critically ill patients that we have seen over the last two years, two patients received only 160 and 200 mg of hydrocortisone in total, and one patient had no exposure to glucocorticoids at all. These three patients all had similar findings on electrophysiological studies and muscle biopsy as described for critical illness myopathy. We therefore concur with Ruff that this condition is the result of a heterogenous range of clinical insults, although usually two of the following three conditions are present:

      the patient is treated with a non-depolarizing blocking agent
      glucocorticoids are used
      the patient has a severe febrile illness or sepsis.1-2

      Based on this information, Shee's practice of restricting the dose of paralyzing agents and glucocorticoids administered in these patients is therefore probably best practice at present.

      In conclusion, we would reiterate that the myopathy occurring in this patient group is only one of many other possible causes of weakness, some of which are amenable to therapeutic intervention, and all of which can be difficult to separate purely on clinical grounds. Appropriate investigations must therefore be performed to be able to advise accurately on diagnosis and prognosis for these patients.

      References

      1. 1-1.
      2. 1-2.
      View Abstract

      Request permissions

      If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.